Alert archive / Massachusetts / Frost Advisories in 2019
Frost Advisory 3, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this frost advisory at May 8, 2019, 3:33 PM EDT for Hampshire County, Massachusetts. It took effect at May 9, 2019, 1:00 AM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- May 8, 2019, 3:33 PM EDT (19:33 UTC)
- In effect from
- May 9, 2019, 1:00 AM EDT
- Expired
- May 9, 2019, 8:00 AM EDT
- In force
- 7 hr
- Issued by
- NWS Boston/Norton, MA
County Hampshire County, MA
The radar
The Albany radar (KENX), 118 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1451 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
063 WWUS71 KBOX 081933 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 333 PM EDT Wed May 8 2019 MAZ010-090345- /O.NEW.KBOX.FR.Y.0003.190509T0500Z-190509T1200Z/ Eastern Hampshire MA- Including the cities of Amherst and Northampton 333 PM EDT Wed May 8 2019 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM EDT THURSDAY... The National Weather Service in Boston/Norton has issued a Frost Advisory, which is in effect from 1 AM to 8 AM EDT Thursday. * TEMPERATURES...As low as 34. * TIMING...Late tonight. * IMPACTS...Frost could harm sensitive outdoor vegetation. * LOCATION...Eastern Hampshire county. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
2 follow-up statements
304 WWUS71 KBOX 090225 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 1025 PM EDT Wed May 8 2019 MAZ010-091030- /O.CON.KBOX.FR.Y.0003.190509T0500Z-190509T1200Z/ Eastern Hampshire MA- Including the cities of Amherst and Northampton 1025 PM EDT Wed May 8 2019 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THURSDAY... * TEMPERATURES...As low as 34. * TIMING...Late tonight. * IMPACTS...Frost could harm sensitive outdoor vegetation. * LOCATION...Eastern Hampshire county. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
296 WWUS71 KBOX 090728 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 328 AM EDT Thu May 9 2019 MAZ010-091200- /O.CON.KBOX.FR.Y.0003.000000T0000Z-190509T1200Z/ Eastern Hampshire MA- Including the cities of Amherst and Northampton 328 AM EDT Thu May 9 2019 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... * TEMPERATURES...As low as 34. * TIMING...early this morning. * IMPACTS...Frost could harm sensitive outdoor vegetation. * LOCATION...Eastern Hampshire county. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this frost advisory went out at May 8, 1:40 PM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, May 8, 1:40 PM EDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
140 PM EDT Wed May 8 2019
.SYNOPSIS...
High pressure brings dry weather to southern New England today
and Thursday, but below normal temperatures especially near the
coast. Another cold front will bring more showers Friday and
Friday evening, before dry weather follows Saturday. A low
pressure system may bring more rain and unseasonably cool
temperatures sometime Sunday into Monday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
10 AM update...
Clouds have pushed south of New Eng as high pres builds to the
north with ridging extending south into New Eng. Lots of
sunshine today with cooler temps, but still mild, in the 60s to
near 70 in the CT valley. However, along the immediate coast in
eastern MA and Cape/Islands, onshore flow will keep
temperatures in the upper 50s to near 60.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
High pressure in control brings clear skies and light winds,
making for a chilly night with good radiational cooling. Lows
dip into the upper 30s for many, into the low-mid 30s for the
higher elevations. Frost headlines would likely be necessary for
the higher elevations of western/central Mass if we had moved
into the growing season, something we'll have to begin taking
into considering soon.
Thursday looks dry as the surface high crosses the east coast of MA,
drifting offshore by evening. Mid level ridge trending more
amplified will keep rain at bay. The only sensible change associated
with the low approaching from the west will be increasing cloudcover
overspreading the region Thursday morning. With more clouds and less
diurnal heating temps will cool a bit, reaching the upper 50s to low
60s.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Big Picture...
Broad ridge over the USA East Coast Thursday night/Friday with above
normal heights. An elongated upper trough will extend from Central
Canada to California. The southern end of the trough cuts off,
forming a closed low over the Colorado Valley. This suppresses the
southern jet stream into Mexico and then across the Gulf of Mexico.
So most of our weather through early next week will come from the
northern jet stream.
A shortwave from the Central Canada trough will eject through Quebec
and Northern New England Friday night/Saturday. While the jet and
its energy will be focused to our north, we will be close
enough to benefit from some lift Friday/Friday night. A second
shortwave, this one from northern Canada, will sweep across the
Great Lakes over the weekend and across New England Monday.
Model mass fields are in good agreement through Saturday, and all
depict the same general scenario through Tuesday. The ECMWF and GGEM
show a narrower upper trough than the GFS next week. Confidence is
high through the weekend and moderate Monday-Tuesday.
Concerns...
Thursday night to Saturday...
Weather system moves through the Great Lakes Thursday night and
passes well north of us on Friday. This draws the warm air north
Thursday night as well as increasing moisture. A warm front will
pass through Southern New England Friday. A cold front then sweeps
through during Friday night. Southerly flow over the warm front
should generate off/on showers during this period. Also expect
steady or slowly rising temperatures Thursday night and mild temps
Friday. Some stability parameters are favorable for convection
Friday...total-totals are around 50, and LI values diminish from
favorable over NY and PA to around zero in the CT Valley. PW values
of 1.5 inches move over our area Friday and Friday night. Could be
some elevated convection during this time, with the best chance in
our western areas.
High pressure builds in on Saturday with dry air. Mixing will reach
to near 850 mb, where temps of 2-4C suggest max temps in the 60s.
Northwest winds of 20 kt can be found in the layer and may generate
gusts to that speed during the day.
Sunday to Tuesday...
The second shortwave sweeps across the Northeast, bringing clouds
and wet weather part of Sunday through Monday. Guidance shows the
surface low passing south of Southern New England, bringing a cool
moist east-northeast surface flow. This suggests off/on rain or
showers along with colder than normal temperatures.
High pressure builds in at the surface Tuesday. But clouds and a few
showers are possible, associated with the upper cold pool.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Thursday night/...High confidence.
VFR through Thu night. But lowering cigs Thu night with areas
of MVFR and sct showers developing late across western New Eng.
Sea breezes developing Thu.
KBOS Terminal...High confidence in TAF. Sea breeze returns by
14-15z Thu.
KBDL Terminal...High confidence in TAF.
Outlook /Thursday Night through Sunday/...
Friday: Mainly MVFR, with local IFR possible. Breezy. SHRA
likely.
Friday Night: MVFR/IFR conditions possible. Breezy. SHRA
likely, slight chance TSRA, patchy BR.
Saturday: VFR. Breezy.
Saturday Night: VFR.
Sunday: VFR. Chance RA, patchy DZ.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Thursday/...High confidence.
Today...
Canadian high pressure brings clearing skies. N-NE winds will
become variable. Lingering 5 foot seas on the outer waters, but
all seas should continue to diminish in the light flow under
the high pressure.
Tonight...
Light winds with diminishing seas.
Thursday...
High pressure continuing with light winds becoming S/SE. Seas
less than 5 ft.
Outlook /Thursday Night through Sunday/...
Thursday Night: Winds less than 25 kt. Slight chance of rain
showers.
Friday: Moderate risk for Small Craft Advisory winds with local
gusts up to 30 kt. Areas of seas approaching 5 ft. Rain showers
likely.
Friday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Local rough seas. Chance of rain showers,
slight chance of thunderstorms.
Saturday: Winds less than 25 kt. Local rough seas.
Saturday Night: Winds less than 25 kt. Seas locally approaching
5 ft.
Sunday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of rain, patchy drizzle.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 5 PM EDT this afternoon for ANZ250-
254.
Small Craft Advisory until 3 PM EDT this afternoon for ANZ251.
&&
SYNOPSIS...WTB/BW
NEAR TERM...WTB/KJC/BW
SHORT TERM...BW
LONG TERM...WTB
AVIATION...WTB/BW
MARINE...WTB/BWHazardous weather outlook, May 8, 3:36 AM EDT, 11 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 336 AM EDT Wed May 8 2019 CTZ002>004-MAZ002>024-026-RIZ001>008-090745- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 336 AM EDT Wed May 8 2019 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-090745- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 336 AM EDT Wed May 8 2019 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates, please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
Nearby
Frost Advisories in Massachusetts, 2019Every frost advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.